Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 38, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 2, 2016, 5:15 PM MST for Maricopa County, Arizona. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2016, 5:15 PM MST (00:15 UTC)
- Expired
- Aug 2, 2016, 5:45 PM MST
- In force
- 30 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 35 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 5:25 PM MST | HAIL 0.75 | 2 Ne Phoenix, AZ | TRAINED SPOTTER REPORTED 3/4 SIZE HAIL. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 282 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
013 WUUS55 KPSR 030015 SVRPSR AZC013-030045- /O.NEW.KPSR.SV.W.0038.160803T0015Z-160803T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 515 PM MST TUE AUG 2 2016 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 545 PM MST * AT 515 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER PAPAGO PARK...OR NEAR TEMPE...AND MOVING EAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... PHOENIX...MESA...CHANDLER...SCOTTSDALE...TEMPE...PARADISE VALLEY... SKY HARBOR AIRPORT...ARIZONA STATE UNIVERSITY...DOWNTOWN MESA... FIESTA MALL...SOUTH PHOENIX...DOWNTOWN PHOENIX... SALT RIVER INDIAN COMMUNITY...PIESTEWA PEAK PARK... ARIZONA MILLS MALL...CHANDLER FASHION CENTER MALL... ARIZONA STATE FAIRGROUNDS...NORTH MOUNTAIN PARK... MESA RIVERVIEW MALL AND TEMPE MARKETPLACE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3338 11214 3359 11207 3353 11177 3328 11190 TIME...MOT...LOC 0015Z 292DEG 6KT 3345 11198 $$ HIRSCH
2 follow-up statements
253 WWUS55 KPSR 030028 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 528 PM MST TUE AUG 2 2016 AZC013-030045- /O.CON.KPSR.SV.W.0038.000000T0000Z-160803T0045Z/ MARICOPA AZ- 528 PM MST TUE AUG 2 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR MARICOPA COUNTY... AT 527 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER PAPAGO PARK...OR NEAR TEMPE...MOVING EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... PHOENIX...MESA...CHANDLER...SCOTTSDALE...TEMPE...PARADISE VALLEY... SKY HARBOR AIRPORT...ARIZONA STATE UNIVERSITY...DOWNTOWN MESA... FIESTA MALL...SOUTH PHOENIX...DOWNTOWN PHOENIX... SALT RIVER INDIAN COMMUNITY...PIESTEWA PEAK PARK... ARIZONA MILLS MALL...CHANDLER FASHION CENTER MALL... ARIZONA STATE FAIRGROUNDS...NORTH MOUNTAIN PARK... MESA RIVERVIEW MALL AND TEMPE MARKETPLACE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3338 11214 3359 11207 3353 11177 3328 11190 TIME...MOT...LOC 0027Z 292DEG 6KT 3344 11196 $$ HIRSCH
888
WWUS55 KPSR 030041
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
541 PM MST TUE AUG 2 2016
AZC013-030051-
/O.EXP.KPSR.SV.W.0038.000000T0000Z-160803T0045Z/
MARICOPA AZ-
541 PM MST TUE AUG 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA COUNTY WILL EXPIRE AT
545 PM MST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3338 11214 3359 11207 3353 11177 3328 11190
TIME...MOT...LOC 0039Z 292DEG 6KT 3344 11196
$$
HIRSCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:10 PM MST, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 2, 2:10 PM MST, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 210 PM MST TUE AUG 2 2016 .SYNOPSIS... An excessively humid airmass will continue to cover the region the next couple days, with the best chance of showers and thunderstorms over Arizona. While some areas may not see rain, locally heavy rainfall is possible in some locations. A drier and more stable airmass will begin to spread into the area during the end of the week, pushing thunderstorm activity into eastern Arizona. An even drier and warmer airmass will then cover the region over the weekend and into early next week with very limited thunderstorm activity. && .DISCUSSION... An unusually moist airmass continues to blanket virtually all of southern and central Arizona this morning with 12Z KPSR and KTWC soundings sampling near sfc mixing ratios at least 15 g/kg and mean sfc-H7 mean mixing ratios at least 13 g/kg. Throughout the total atmospheric column, PWATs measured at 2.0 inches are easily a record for the date, and some of the highest historical values ever recorded at these stations. Sounding data showed nearly moist adiabatic lapse rates; and given the moist environmental profiles, its not surprising that scattered showers/storms continued to percolate throughout the region even during non-traditional times. Meanwhile, a weak H7-H5 vorticty center earlier over Pima County was becoming more diffuse and possibly lifting into the White Mountains. At the same time, a more well defined inverted trough over the northern Gulf of California leading to general difluence aloft amid extremely weak tropospheric wind profiles. Moderate CAPE in the 0-3km layer was still observed in objective analysis with excessive moisture profiles below the freezing level yielding efficient rain producers. Thus while cloud cover has largely limited growing instability over parts of central Arizona, inhibition was minor to begin with and areas to the west of the thickest cloud coverage (i.e. a line roughly from Gila Bend-Buckeye-Wickenburg) would conceptually stand the most likely chance to experience rapid convective growth this afternoon with locally heavy rainfall. Much like early this morning, convective activity may continue to pulse through the overnight hours into Wednesday as any small perturbation or weak boundary would easily be capable of releasing modest instability. Overall coverage tonight should generally wane with little large scale forcing mechanisms, but confidence in any given model output is quite low. HRRR had earlier depicted the most reasonable outcomes, though recent iterations have a surprisingly lack of convection given the current observational trends. High resolution NMM cores seem to be overly aggressive with convection, and possibly the 00Z NSSL ARW core shows slightly better realism. Overall, a blend of SREF and high resolution ensemble output was utilized to depict rainfall chances through Wednesday afternoon with most guidance packages suggesting convective activity less robust over lower elevations. However, given the very high moisture content currently over the forecast area, there is serious reservation on how rapidly this could be scoured out. Numerical guidance seems to identify this fact while raw model output is more pessimistic about organized activity. Have blended these guidance packages to achieve a moderately confident forecast which doesn't completely discount storm chances through Thursday. Friday through Tuesday: A warmer and drier airmass will continue to spread across the forecast area as deeper westerly flow envelops the SW Conus. Afternoon temperatures at lower elevations will gradually warm into 108 to 110 degree range, though some uncertainty exists given how rapidly low level moisture advects eastward. Only a slight chance of afternoon and evening showers and thunderstorms are forecast over the mountains of southern Gila County zone 24 near the higher elevations of the White Mountains. && .AVIATION... South-Central Arizona Including KPHX, KIWA, and KSDL: Abundant monsoon moisture will keep showers and isolated thunderstorms near Phoenix terminals through the period, with the highest coverage in the western valley, especially over the White Tank mountains. This moist atmosphere will also aid in keeping clouds aoa 8kft in place. In addition, this abundant cloud cover will allow easterly winds to take dominance through the entire period, with a more southerly component between 21Z and 02Z. Southeast California/Southwest Arizona including KIPL and KBLH: Winds will remain primarily out of the south-southwest at both TAF sites with ceilings aoa 10kft. With a very moist atmosphere in place showers and thunderstorms, especially over the KBLH airport, cannot be ruled out this afternoon into tomorrow morning. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Friday through Tuesday... A drying trend will commence with minimum humidities on Friday around 10 to 20 percent, slowing dropping into the 8 to 15 percent range by Tuesday. Light winds and a very moist environment in place prior to this period will really aid in keeping the fire threat low Friday through Tuesday. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook...Twitter...and at weather.gov/phoenix DISCUSSION...MO/Vasquez AVIATION...Hernandez FIRE WEATHER...Hernandez
In the hours before
Local storm report, Aug 2, 4:58 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
458 PM MST TUE AUG 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HEAVY RAIN 5 S NEW RIVER 33.85N 112.14W
08/02/2016 M1.00 INCH MARICOPA AZ TRAINED SPOTTER
. THE DURATION OF THE HEAVY RAIN EVENT WAS 1
HOUR.
&&
NWS PHOENIX AZ
IRIS SYSTEMSpecial weather statement, Aug 2, 4:58 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 458 PM MST TUE AUG 2 2016 AZZ023-030045- GREATER PHOENIX AREA AZ- 458 PM MST TUE AUG 2 2016 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... MARICOPA COUNTY UNTIL 545 PM MST AT 458 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER GLENDALE. THIS STORM WAS NEARLY STATIONARY. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PHOENIX...GLENDALE...TEMPE...AVONDALE...GOODYEAR...EL MIRAGE... PARADISE VALLEY...TOLLESON...YOUNGTOWN...CASHION...SUN CITY... LAVEEN...LITCHFIELD PARK...DOWNTOWN GLENDALE...SKY HARBOR AIRPORT... GLENDALE SPORTS COMPLEX...DOWNTOWN PHOENIX...SOUTH PHOENIX... CAMELBACK RANCH AND METRO CENTER. LAT...LON 3338 11195 3339 11239 3363 11232 3361 11200 TIME...MOT...LOC 2358Z 188DEG 0KT 3351 11219 SAWTELLE
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:12 PM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
| Aug 2, 5:46 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 2, 5:52 PM MST | Special Weather Statement | PSR | 53 min | |
| Aug 2, 6:26 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 2, 6:56 PM MST | Special Weather Statement | PSR | Pinal | 49 min |
| Aug 2, 7:50 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 2, 8:15 PM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
| Aug 2, 8:15 PM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
| Aug 3, 8:48 AM MST | Flash Flood Watch | PSR | 12 hr | |
| Aug 3, 1:59 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 3, 2:20 PM MST | Special Weather Statement | PSR | 55 min | |
| Aug 3, 2:26 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa, Pinal | 3 hr |
| Aug 3, 3:09 PM MST | Special Weather Statement | PSR | Pinal | 51 min |
| Aug 3, 3:14 PM MST | Special Weather Statement | PSR | 46 min | |
| Aug 3, 3:33 PM MST | Special Weather Statement | PSR | Pinal | 42 min |
| Aug 3, 3:38 PM MST | Special Weather Statement | PSR | Gila | 52 min |
| Aug 3, 3:49 PM MST | Special Weather Statement | PSR | 41 min | |
| Aug 3, 4:01 PM MST | Special Weather Statement | PSR | Pinal | 44 min |
| Aug 3, 4:08 PM MST | Special Weather Statement | PSR | Pinal | 37 min |
| Aug 3, 4:13 PM MST | Special Weather Statement | PSR | Gila | 32 min |
| Aug 3, 4:21 PM MST | Special Weather Statement | PSR | Pinal | 24 min |
| Aug 3, 4:44 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Aug 3, 4:51 PM MST | Special Weather Statement | PSR | Pinal | 39 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.